sudden weight gain

By kjn8910 Latest Reply 2009-03-12 15:44:04 -0500
Started 2009-03-10 21:33:06 -0500

So…I've been on lantus/novolog for eight years. I have been having extremely high blood sugars for a long time which led me to "give up." As a result I was very thin. Over the past several months I have been recommitted to my diabetes care and was taking all my medication, in the correct dosages and times but using the same injection site (my legs). It made little to no difference in my control. For example, I could take nearly 15 units of novolog and still have a 300 sugar. I recently read on another website that using the same injection site can reduce insulin absorbtion so i switched sites (now using my bottom). I have literally gained 11 pounds in one week. Last week, I weighed about 130lbs, and today I weighed over 140lbs. Naturally this has me very upset. Does anyone have any advice on how to loose the weight? (fast) I already exercise everyday of the week. Or, does anyone know what else could be going wrong? I thought it could be my thyroid, but I don't feel any other symptoms like fatigue, irritability, or dry skin.

8 replies

olbeck 2009-03-12 15:44:04 -0500 Report

have been on lantus 6 years i have taken throid meds. 36 years the doctor once told me if i wasnt going to take my thyroid meds. right ,dont bother with my insulin without i would surly die,i have high blood sugar and if i miss my thyroid meds i cant get bs under control

jsd2005 2009-03-12 11:18:58 -0500 Report

I would definitely recommend seeing your physician and asking a few questions. First of all your sugars are dangerously high. You could use a sliding scale to help get things under control. Possibly you need to add another insulin or change what you are using all together.

High glucose levels will cause weight gain as the glucose floats in the system and has no where to go, so it turns to fat. It is not being utilized by the cells for energy.

Also a thyroid condition can go unnoticed as it has similar symptoms as diabetes. I would highly recommend having a TSH so you can see what your thyroid is doing. An under active thyroid can and will also cause wight gain.

Good luck and call your Dr. for an appointment today!

Debe Pendice
Debe Pendice 2009-03-12 09:13:18 -0500 Report

Your MD needs you to take a list of your blood sugars. You need to start and check your BS 4Xs a day for 2 weeks and find out where your highs and low range . EWhat time is the worst and so on. Then you need to decide if the insulin needs change to a different range. The weight can vary. I nsulin causes weight gain but once you find you happy medium the weight seen to flatten out. What about other medications you are taking. I know as my insulin dose lowered and my BS lowered my weight seen to settle down. So getting good control of blood sugar must be the culprit of keeping the weight down…Debe

Anngelia 2009-03-11 18:10:32 -0500 Report

I have to agree with everyone else. You should check with your doctor. We all want to give you advice and suggestions but only your doctor can really solve the puzzle. I too have an under active thyroid and I struggle with weight as well. I went on the Special K diet several months ago and it seemed to be helping but it has stopped working. I'm not gaining but I'm also not loosing any more. But still I think you should talk with your doctor.

But we are all here to support you.

kjn8910 2009-03-11 19:45:38 -0500 Report

Thanks everyone for your input…I have a doctor's appointment next week, but just wanted to see if anyone had any thoughts until then.

2009-03-11 17:49:37 -0500 Report

You definitely need to talk with your doctor. My thyroid has now stopped functioning completely. I take medication to supplement this until I have surgery. My mother also had to have her thyroid removed and we both LOST weight, so you cannot base it on weight gain or loss. Only a doctor can tell you as everyone's body will react differently to a thyroid problem or any health problem. A doctor definitely needs to check this and explain this to you. Best of luck.

lipsie 2009-03-10 23:13:29 -0500 Report

I'm sorry to hear of your problems. I wish I knew the answer here for you but I really don't but I do agree. You DO need to be tested for hypothyroid (I have that myself) and watch that closely cuz mine did creep up on me also, I had no idea I had it for quite sometime though I was gaining so much weight. It seems odd to me that the same medicine would cause this gain now though, but then again I am no doctor. Good luck! Sheila

rbergman 2009-03-10 21:41:04 -0500 Report

It could be any number of things. A few questions I have for you…How long have you NOT been taking care of your diabetes? I too gave up and only recently saw a doctor to get back on track.I went back to what I had previously been prescribed but it no longer worked after my giving up for so long. When was your last A1C? As far as a Thyroid condition only a lab test and a doctor can tell you that, we went through that with our daughter when she gained excessive weight rapidly, 1st test was negative but 4 months later it was positive for hypothyroid. My advice is see a doctor, make sure you get on the correct track in case the one your on now is no longer suitable for you and go from there.